There has apparently been a recall on several well known brands of thyroid medications lately, but there is not a lot of information available online. I’ve tried to put together as much information as I can in this post.
There are three brands of thyroid medications that are being recalled:
Lloyd: Thyro Tabs
The recall affects the 0.1mg, 0.3mg, 0.7mg and 1mg size of pills with the following product codes:
This recall affects tablets of 0.3mg, 0.7mg, and 0.8 mg with the following product codes:
50989-204-53 KD11711, KD11711A
50989-201-53 KB13611, KB13611A
50989-201-86 KB13611, KB13611A
50989-283-86 KB18011, KB18011A
Clipper: Thyrozine Tab
This recall affects tablets of 0.3mg and 0.7mg with the following product codes:
57319-333-16 KB13611, KB13611a, KB15711
57319-337-31 KB18011F, KB18011FA
None of the above companies have listed anything about a recall on their websites. Additionally, I could not find any recall information from the FDA website. However, the AVMA website simply says the products were recalled because of “incorrect in-process specification for blend uniformity criteria”. What the heck does that mean?
I did some research on what “blend uniformity” means. The FDA published an article in 1999 which talks about ways to measure the blend uniformity of a product. The article states that a medication should contain between 90% and 110% of each active ingredient that it is supposed to contain. So, what this means in the situation with the thyroid medication is that, for example, a tablet that is supposed to contain 0.7mg of levothyroixine, may contain significantly more or less.
At this point I can’t find any specific information to tell us whether we should expect that the dosage of thyroid medication in these products is higher or lower than it should be. It may be that some pills contain too much thyroid medicine and some contain too little.
If your dog has been taking one of these medications it is unlikely that there will be any life threatening effects. However, it’s possible that you may see symptoms of hypothyroidism or even hyperthyroidism in a dog that was previously doing well on medication. Symptoms of getting too little thyroid medication (i.e. hypothyroidism) include:
Symptoms of getting too much thyroid medication (hyperthyroidism) include:
If your dog is on one of these medications that has been recalled, then you should call your veterinarian. If the symptoms are quite obvious they may decide to test your dog’s thyroid level. However, in most cases, they will likely switch your dog to a different brand of thyroid medicine that has not been affected by this recall. They will likely want to recheck the thyroid levels within a few weeks of being on this new medication.
There are very few cats that would be on a medication to increase their thyroid level. The exception would be a cat that has had radio-iodide therapy and needs thyroid supplementation afterwards. If your cat is on medication for hyperthyroidism (i.e. methimazole otherwise known as Tapazole or Felimazole) then there is no need to worry.
If your dog is taking one of these medications I would love to hear how it has affected him or her. Your comments will help other people who are searching for information. Please leave a comment below.